Nebraska, 2023

Wildfire in Nebraska, April 11 to 16, 2023

April 11 to 16, 2023 · NWS LBF · 3 events in 3 counties and zones

Persistent drought conditions, strong southerly winds and unseasonably hot temperatures in the 90s initiated three major fires across western and north central Nebraska in mid April. Major fires were reported in Cherry County, Custer and Blaine Counties and Garfield County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.5 million
Crop damage
$950,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Persistent drought conditions, strong southerly winds and unseasonably hot temperatures in the 90s initiated three major fires across western and north central Nebraska in mid April. Major fires were reported in Cherry County, Custer and Blaine Counties and Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 11, 6:10 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 11, 6:10 AM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
710 AM CDT Tue Apr 11 2023

...Aviation Update...

.SYNOPSIS...
Issued at 355 AM CDT Tue Apr 11 2023

Key messages:

- Very warm, dry, and windy conditions will result in critical fire
concerns this afternoon.

- Showers and isolated thunderstorms are expected Thursday afternoon
and evening, however, severe potential remains low.

- Widespread rain showers return on Friday afternoon and evening
continuing into Saturday with some rain/snow mix across the west on
Friday night.

- Dry conditions and warmer temperatures return for the end of the
weekend and into the first part of next week.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 355 AM CDT Tue Apr 11 2023

Strong upper level ridging will remain in place across the region
today and into Wednesday keeping conditions dry. Plenty of warm air
advection of 850 mb temperatures in the 20 to 26 C range will keep
surface high temperatures on the warmer end of guidance. Have
increased highs a degree or two as confidence is high that
temperatures will easily rise into the 80s both today and Wednesday.
These high temperatures have the potential to break (or at least
tie) record highs at several if not all climate sites on Wednesday.
Current records sit at 88 for Valentine and Imperial, 87 for North
Platte, and 85 at Broken Bow. The latest forecasted highs are 88 for
all four sites. If the latest trends continue over the next couple
of forecast cycles, expect forecasted highs to increase a few more
degrees making the records even easier to break.

While ridging remains in place, some stronger surface winds are
possible as the pressure gradient tightens over the central Plains
and the ridge begins to shift eastward. Expect southwest gusts up to
45 mph by mid-late afternoon today. These warmer than normal
temperatures and gusty winds along with dry conditions will create
critical fire weather concerns across the region for this afternoon
and evening. Another round of dry, breezy, and unseasonably warm
conditions are expected for Wednesday, although the strongest winds
and lowest humidity values do not correlate keeping fire concerns
mainly elevated. See the fire weather discussion below for
additional details information regarding the fire potential.

.LONG TERM...(Wednesday night through Monday)
Issued at 355 AM CDT Tue Apr 11 2023

Active weather returns on Thursday as a series of disturbances
impact the region through Saturday. At this time, a marginal ribbon
of instability will support some isolated thunderstorms across the
region on Thursday afternoon and evening. CAPE values of up to 1000
J/kg and sufficient low level lapse rates may even support an
isolated severe storm with hail up to an inch and wind up to 60 mph.
At the very least, a stronger storm with some small hail could be
possible on Thursday.

Lingering showers and embedded thunderstorms continue into Friday
morning. A brief lull is expected for late Friday morning before
widespread rain showers move into the region with the next
disturbance. At this time, confidence in any thunderstorm activity,
let alone severe potential, is very low. Therefore, any thunder
mention has been left out of the forecast at this time. This may
change over the next couple of days so stay tuned to later forecasts
for the most up to date information. Precipitation will gradually
push eastward throughout Friday even and through Friday night,
exiting the region on Saturday. Locations generally west of US-83
may even see some rain/snow mix or wet snowflakes as colder air
quickly pushes in behind the departing system on Friday night. At
this time, little to no accumulations are expected.

Weak upper level ridging and surface high pressure return on Sunday
lasting through the first part of next week. Temperatures slowly
rise from the 50s on Saturday back into the 70s by Monday, which is
still well above normal for this time of the year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 709 AM CDT Tue Apr 11 2023

The main aviation concern will be gusty southwest winds to 30KT
and the development of LLWS at the KLBF terminal 05Z until 11Z
Wednesday. Mainly SKC today and tonight. At KVTN winds will
remain near 22020g30KT today through this evening, then diminish
after 06Z Wednesday. At KLBF a light southeast wind will become
near 20016G24KT after 15Z. LLWS is forecast near 20040KT from 05Z
until 11Z Wednesday.

&&

.FIRE WEATHER...
Issued at 355 AM CDT Tue Apr 11 2023

Gusty southwest winds combining with afternoon humidity values as
low as 10 percent will result in critical fire weather conditions
this afternoon and evening. Southwesterly winds will increase this
morning and continue through this evening with gusts up to 40 mph.
Temperatures will warm into the 80s with some locations seeing 90
degrees.

Poor relative humidity recovery tonight is anticipated as well with
values only rising to near 50 to 60 percent. This will allow for
another day on Wednesday for relative humidity values to drop below
20 percent as high temperatures climb into the 80s. Southwesterly
winds will increase again on Wednesday with gusts of 15 to 25 mph.
This will result in elevated to near-critical fire weather
concerns.

For Thursday, elevated fire weather concerns exist for zones 206,
209, 210 and 219. A cold front will move into the area during the
day on Thursday with much of the area still expected to reach 80
to 85 degrees.

Precipitation chances increase with a temperature cool down
Thursday night into the weekend. Total rainfall amounts are
expected to be light from a tenth to a quarter inch, although
higher amounts of a half inch are possible. This will be the
best potential for wetting moisture across western and north
central Nebraska the next 7 days.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CDT /11 AM MDT/ today to 9 PM CDT /8
PM MDT/ this evening for NEZ204-206-208>210-219.

&&

SYNOPSIS...Kulik
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Roberg
FIRE WEATHER...Roberg
Hazardous weather outlook, Apr 11, 3:37 AM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
437 AM CDT Tue Apr 11 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-120945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
437 AM CDT Tue Apr 11 2023 /337 AM MDT Tue Apr 11 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

The combination of relative humidity values as low as 10 percent and
gusty southwest winds up to 35 mph will result in critical fire
weather conditions on Tuesday. A Red Flag Warning is in effect from
Noon to 9PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to near critical fire weather conditions are possible
Wednesday afternoon into the early evening hours across the area.

Showers and thunderstorms are expected late Thursday afternoon into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Garfield

When
April 11, 10:00 AM CST to April 13, 10:00 PM CST
Where
Garfield forecast zone
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Fire started approximately 15 miles north of Burwell during the morning of April 11th. Named the Lowry Fire and aided by strong southerly winds, low relative humidity, and hot temperatures, the fire traveled north approximately 6 miles to the north northeast consuming approximately 6000 acres. Along with two injuries, a total of four structures were destroyed including a storage building at the Rowse Hydraulic Rake Factory. The fire was contained on April 13th.

Wildfire, Western Cherry

When
April 11, 10:00 AM MST to April 16, 8:00 AM MST
Where
Western Cherry forecast zone
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Fire started in the McCann Canyon area approximately 10 miles south of Kilgore. Known as the McCann fire and aided by strong southerly winds, the fire raced 8 miles to the north approaching the town of Kilgore late Tuesday April 11th. The town of Kilgore was evacuated as a precaution and fire crews were able to keep the fire from reaching it. Approximately 7000 acres of mainly grassland were consumed in the fire. No injuries or deaths were reported.

Wildfire, Custer

When
April 12, 9:00 AM CST to April 14, 8:00 AM CST
Where
Custer forecast zone
Property damage
$1.5 million
Crop damage
$750,000
Reported by
Newspaper
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Fire initiated along highway 2 in the vicinity of the Cooksley Ranch, 6 miles northwest of Anselmo during the morning hours of April 12th. Known as the Cooksley Complex Fire, strong southerly winds pushed the fire to the north and north northwest during the afternoon hours of the 12th. Dry lightning and a wind shift forced the fire east on the 13th. By the time the fire was contained on the morning of April 14th, it had consumed approximately 37000 acres of rangeland. A home was destroyed at the McGinn Ranch and a bunkhouse was lost as well. Several calves were also lost in the fire in addition to outbuildings.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094822, 1094819, 1094828.